Hail, Buchanan
- When
- April 6, 3:28 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.480, -92.070
Non-severe hail (<1.0) fell in Jesup, IA at 428 pm April 6.
A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 6, 2:09 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 309 PM CDT TUE APR 6 2010 .SYNOPSIS... 12Z UA ANALYSIS HAS A STRONG EXTRATROPICAL CYCLONE OVER NEBRASKA WITH A H85 WARM FRONT RUNNING INTO LOWER MICHIGAN. AN H85 COLD FRONT RAN FROM THE UPPER LOW INTO EASTERN NEW MEXICO. A STRONG LLJ OF 40-55 KTS RAN FROM TEXAS INTO THE OHIO VALLEY. SATELLITE SHOWED PLENTY OF LOW TO MID LEVEL CLOUDS ASSOCIATED WITH THE SFC AND UPPER FRONTS. SATELLITE TRENDS THROUGH MID AFTERNOON INDICATE CONVECTIVE TEMPERATURES HAVE BEEN REACHED IN THE WARM SECTOR. 18Z SFC PLOT INDICATED THE LOW NEAR KOMA WITH THE WARM FRONT RUNNING ROUGHLY ALONG HIGHWAY 30. DEW POINTS IN THE WARM SECTOR WERE IN THE 60S WITH 50S NORTH OF THE WARM FRONT. && .DISCUSSION... RUNNING BEHIND SO DISCUSSION WILL BE BRIEF. NEWLY ISSUED CONVECTIVE WATCH LOOKS REASONABLE GIVEN THE CURRENT SHORT RANGE TRENDS. CONVECTION TO INITIATE IN THE WARM SECTOR LATE AFTERNOON/EVENING AND WILL LIKELY CONCENTRATE NEAR/ALONG THE FRONT AS THE SFC WAVE MOVES THROUGH. HIGHEST POPS TO BE OVER ROUGHLY THE NORTHWEST HALF OF THE CWFA. CONVECTION LIKELY TO BE DISCRETE CELLS THAT WILL PROBABLY EVOLVE INTO ONE OR MORE LINEAR MCS EVENTS. POTENTIAL FOR TRAINING IS THERE SO LOCALLY HEAVY RAIN IS POSSIBLE. THERE WAS HEAVY RAIN LAST NIGHT BUT IT WAS QUITE LOCALIZED. THEREFORE...HAVE DECIDED NOT TO ISSUE A NEW FLASH FLOOD WATCH. MODELS INDICATE THE SFC WAVE WILL MOVE ACROSS THE SOUTHERN PART OF THE CWFA LATE TONIGHT/WEDNESDAY WITH DEFORMATION ZONE PRECIPITATION OCCURRING DURING THE DAY WEDNESDAY. THERE IS A POSSIBILITY OF ONGOING SEVERE EARLY WEDNESDAY MORNING BUT THE SEVERE THREAT SHOULD BE SHORT LIVED ONCE THE SFC WAVE MOVES EAST OF THE AREA. PRECIP TO CONTINUE WEDNESDAY EVENING AND END BEFORE DAWN THURSDAY AS THE BETTER FORCING MOVES EAST OF THE AREA. THURSDAY THROUGH SATURDAY...DRY AND QUIET CONDITIONS WILL BE SEEN WITH A GRADUAL WARMING TREND. SATURDAY NIGHT ON...MODELS PUSH ANOTHER COLD FRONT THROUGH THE AREA. ATTM THE MODELS HAVE THE FRONT DRY AS MOISTURE IS LIMITED. SAID FRONT THEN STALLS OUT ACROSS THE SOUTHERN PART OF THE CWFA BY SUNDAY MORNING. ELECTED TO GO DRY ON SUNDAY AS MOISTURE IS STILL LIMITED. HOWEVER...HAVE GONE WITH SCHC TO CHC POPS FROM SUNDAY NIGHT ON AS BETTER MOISTURE SLOWLY MOVES BACK INTO THE AREA. ...08... && .AVIATION... LOW PRESSURE WILL MOVE EAST REACHING ILLINOIS AFTER MIDNIGHT TONIGHT. THIS WILL FOCUS SHOWERS AND THUNDERSTORMS OVER THE TAF SITES ON AN OCCASIONAL BASIS THROUGH TONIGHT. WITH RAIN FOLLOWING MUCH OF THE DAY WEDNESDAY. EXPECT VFR PRIOR TO STORMS EXCEPT AT DBQ WHERE LOW STRATUS WILL STILL BE LIKELY THROUGH THE NIGHT. WIND GUSTS OVER 40 KTS AND HAIL ARE LIKELY IN THUNDERSTORMS THROUGH 08Z. WINDS WILL BE INITIALLY GUST SOUTH AT 15 TO 25 KTS THIS EVENING...BUT WILL BECOME NORTHEAST AT 10 TO 15 KTS AFTER MIDNIGHT. LOW IFR TO IFR CIGS ARE EXPECTED WEDNESDAY WITH RAIN. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 516 AM CDT TUE APR 6 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 516 AM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 80 THIS MORNING WILL BRING THE POTENTIAL FOR ISOLATED LARGE HAIL. IN ADDITION... SOME AREAS MAY SEE SEVERAL ROUNDS OF STORMS RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES... AND THE THREAT FOR FLASH FLOODING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF CENTRAL AND SOUTHERN IOWA MID AFTERNOON IN ADVANCE OF A COLD FRONT. THE STORMS WILL MOVE EASTWARD ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT BRINGING A THREAT FOR LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES WEST OF THE MISSISSIPPI RIVER AND SOUTH OF HIGHWAY 30 BETWEEN 4 PM AND 9 PM. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST ATKINS 42.00N 91.86W
04/05/2010 M74 MPH BENTON IA EMERGENCY MNGR
MEASURED AT THE ATKINS FIRE DEPARTMENT. DELAYED REPORT.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG 1 N ATKINS 42.01N 91.86W
04/05/2010 BENTON IA EMERGENCY MNGR
STEEL ROOF BLOWN OFF FARM OUTBUILDING. TOP OF A SILO
BLOWN OFF. WOODEN BARN BLOWN DOWN. DELAYED REPORT.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 SW KEYSTONE 41.97N 92.24W
04/06/2010 M0.89 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL AS OF 8 AM. ALSO REPORTEDTHAT THE CHEVY
DEALERSHIP IN NEWHALL HAD WIND DAMAGE IN THAT THEIR BIG
SIGNS WERE BLOWN OUT.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 SW KEYSTONE 41.97N 92.24W
04/06/2010 M0.89 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL AS OF 8 AM. ALSO REPORTEDTHAT THE CHEVY
DEALERSHIP IN NEWHALL HAD WIND DAMAGE IN THAT THEIR BIG
SIGNS WERE BLOWN OUT. WIND DAMAGE TIME UNKNOWN.
&&
MIKEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 PM CDT TUE APR 6 2010 IAZ040>042-051>053-062330- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA 418 PM CDT TUE APR 6 2010 ...SEVERE THUNDERSTORMS LIKELY TO DEVELOP... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THROUGH EARLY THIS EVENING...ALONG AND NORTH OF BELLE PLAINE TO DUBUQUE IOWA. THESE STORMS WILL MOVE EAST TO NORTHEAST AROUND 40 MPH. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE IN THE STRONGEST STORMS. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE LIKELY IN EVERY STORM. IF STORMS APPROACH YOUR LOCATION...TAKE SHELTER IMMEDIATELY. ERVIN
The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
Non-severe hail (<1.0) fell in Jesup, IA at 428 pm April 6.
Non-severe hail (<1.0) fell near Jesup, IA at 430 pm April 6. The hail started to cover the ground.
Non-severe hail (<1.0) fell in Jesup, IA at 437 pm April 6.
Golf ball sized hail fell just west of Aurora, IA at 505 pm April 6.
Wind gusts estimated to be 70 mph blew two semi trucks and two cars off of Highway 150 about 5 miles north of Independence, IA around 550 pm April 6.
Wind gusts estimated to be 70 mph blew down some 1 foot diameter tree limbs in Backbone State Park about 3 miles north of Dundee, IA around 615 pm April 6.
Non-severe hail (<1.0) fell 7 miles west of Vinton, IA at 626 pm April 6.
Quarter sized hail fell about 2 miles north of Mount Auburn, IA at 647 pm April 6.
Quarter sized hail fell in Aurora, IA at 649 pm April 6.
Non-severe hail (<1.0) fell in Independence, IA at 703 pm April 6.
Quarter sized hail fell about 4 miles west southwest of Stanley, IA at 712 pm April 6.
Non-severe hail (<1.0) fell about 3 miles north northwest of Paris, IA at 718 pm April 6.
Non-severe hail (<1.0) fell about 8 miles north of Anamosa, IA at 728 pm April 6.
Golf ball sized hail fell in Delhi, IA around 738 pm April 6. The hail was covering much of the ground.
Quarter sized hail fell about 2 miles west of Worthington, IA at 741 pm April 6.
Quarter sized hail fell about 2 miles west northwest of Cedar Rapids, IA at 844 pm April 6.
Quarter sized hail fell in Marion, IA at 852 pm April 6.
Non-severe hail (<1.0) fell about 2 miles south of Anamosa, IA at 909 pm April 6.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218911, 218912, 218913, 218914, 218915, 218916, 218917, 218918, 218919, 218920, 218921, 218922, 218923, 218924, 218925, 218926, 218927, 218928.